Texas, 2022Flash Flooding in Texas, August 14 to 15, 2022
August 14 to 15, 2022 · NWS CRP · 10 events in 1 county or zone
Much needed rainfall occurred over the Coastal Bend of south Texas on August 14th and 15th as an area of low pressure, that formed over the northwest Gulf of Mexico, moved inland. The low pressure area was close to becoming a tropical depression and the National Hurricane Center designated the system invest 98L.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much needed rainfall occurred over the Coastal Bend of south Texas on August 14th and 15th as an area of low pressure, that formed over the northwest Gulf of Mexico, moved inland. The low pressure area was close to becoming a tropical depression and the National Hurricane Center designated the system invest 98L. Bands of heavy tropical rainfall moved across Corpus Christi from the late morning into the middle of the afternoon. Locally heavy rainfall produced flooding of roadways across the city. Another band of showers moved across the same region during the early morning hours of the 15th. This caused flooding of roads again in Corpus Christi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 14, 11:19 AM CST, 10 minutes earlier.
Area forecast discussion, Aug 14, 11:19 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1219 PM CDT Sun Aug 14 2022
...New AVIATION...
.SHORT TERM...
(Today through Monday)
Issued at 420 AM CDT Sun Aug 14 2022
The GFS/ECMWF generally agree with the timing/position of the 500-mb
upper low, moving it slowly westward across the CWA today/tonight,
with N-S axis west of the Rio Grande by 12z Monday. The GFS/NAM
continue to maintain very moist conditions over the CWA during the
period. Most recent MSAS depicts the corresponding surface trough
axis along the coast, with a closed low centered near Kleberg
county. SREF mean MSLP/10-m wind depict the surface trough to move
slowly westward this morning. Numerous/widespread showers and
scattered thunderstorms are expected today, along with locally
heavy rainfall. The NAM suggests that environmental conditions
will be favorable for efficient rainfall production over the
southern Coastal Plains today. Most recent HREF output indicates a
40-65 percent chance for greater than 3 inches of rain in the
12-15z period this morning, compared with a 4-5 inches/3 hr FFG
from the RFC. After coordinating with WFO BRO, decided not to
issue a FFA and defer to the day shift to consider the flash flood
risk. Although localized flooding can occur, it is difficult to
predict whether widespread flash flooding will occur given the
ongoing precipitation drought. Additional convection expected
tonight/Monday, yet the greatest chance for convection will shift
to the central/western CWA owing to the expected position of the
upper/surface forcing.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 420 AM CDT Sun Aug 14 2022
-There's a Marginal to Slight risk of excessive rainfall Monday
Night along the Rio Grande as a mid-level trough move into
northeast Mexico.
-Rainfall chances continue through the end of the week in response
to mid-level disturbances and abundant moisture interacting with
the seabreeze.
-Heat Index values of 105-109 return around mid-week
The mid-level low will be centered over Coahulla Mexico to start the
period Monday evening with a deep southeasterly low level jet of 30
kts fueling higher moisture advection and the potential for locally
heavy rain/localized flash flooding along the Rio Grande during the
overnight hours. Flash flooding would primarily be confined to areas
with poor drainage and urban settings. Heavier precipitation will
gradually shift west into Mexico late Monday Night as the low moves
farther away.
Will maintain a chance for showers and thunderstorms across the
region on Tuesday as weak broad trough persists aloft with adequate
moisture. Looks drier on Wednesday as mid level ridge builds over
the area. Expect only isolated showers at best.
Rain chances increase late Thursday and continuing into next weekend
as a mid level trough and associated surface boundary approach the
region from the north. At the same time, an inverted trough in the
NW Gulf is progged to move into deep South Texas bringing deep
tropical moisture with PWs near 2.5" once again. Will need to
monitor the trends with this system, but its a positive sign and
would certainly help increase our ground moisture.
Expect Heat index values of 105-109 degrees beginning on Tuesday and
continuing much of the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sun Aug 14 2022
As an area of low pressure pushes west across the area, prevailing MVFR
ceilings are expected. Numerous showers will continue through
tonight, with scattered thunderstorms possible. Winds will
continue to be light to moderate, with variable and gusty winds in
and around thunderstorms. Ceilings will decrease to IFR late in
the TAF period and during periods of heavier rainfall.
&&
.MARINE...
Issued at 420 AM CDT Sun Aug 14 2022
An upper level disturbance and copious moisture will contribute
to convection today. Isolated to scattered showers/thunderstorms
Monday owing to lingering moisture. Generally moderate onshore
flow today in response to the surface low/trough developing just
inland. Weak to moderate onshore flow Monday. Expect mainly
isolated showers and thunderstorms for the remainder of the week.
Weak to moderate onshore flow will persist through the period.
However, winds and seas could be higher near thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 85 76 89 77 / 90 70 50 20
Victoria 90 75 92 75 / 90 50 40 20
Laredo 90 76 89 77 / 80 90 80 40
Alice 88 73 91 74 / 100 70 60 20
Rockport 86 80 92 81 / 100 80 50 20
Cotulla 96 76 92 76 / 80 80 70 30
Kingsville 85 74 89 76 / 100 80 50 20
Navy Corpus 87 80 88 82 / 90 80 50 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ231-232-
236-237-250-255-270-275.
&&
SHORT TERM...WC
LONG TERM....JM
AVIATION...LS/77Hazardous weather outlook, Aug 14, 4:15 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
515 AM CDT Sun Aug 14 2022
TXZ229>234-239>247-342>347-442-443-447-151015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
515 AM CDT Sun Aug 14 2022
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...Today and tonight.
Scattered thunderstorms today and tonight, with locally heavy
rainfall.
There is a Slight Risk excessive rainfall today over portions of the
southern Coastal Plains. Marginal Risk over much of the remainder of
South Texas.
Isolated flash flooding may occur, especially over of the southern
Coastal Plains today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Maximum Heat Index values 105 to 109 degrees expected Tuesday
through Saturday.
Scattered to numerous thunderstorms are expected Monday with
isolated thunderstorms possible Tuesday through Thursday. Scattered
thunderstorms will be possible again Friday and continuing into next
weekend.
There is a Slight Risk of excessive rainfall for the Rio Grande
Plains on Monday. The western Coastal Bend is in a Marginal Risk for
excessive rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-151015-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
515 AM CDT Sun Aug 14 2022
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...Today and tonight.
Scattered thunderstorms today and tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms expected Monday. Isolated thunderstorms possible
for the remainder of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
87/75
In the hours before
Special weather statement, Aug 14, 9:48 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1048 AM CDT Sun Aug 14 2022
TXZ242-141630-
Inland Kleberg TX-
1048 AM CDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern Kleberg
County through 1130 AM CDT...
At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Riviera, or 11 miles east of Premont, moving east at 20
mph. A funnel cloud could be possible as radar indicated rotation.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ricardo and Riviera.
This includes US Highway 77 between mile markers 698 and 708.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2726 9806 2739 9806 2746 9780 2728 9770
2728 9776 2727 9777 2728 9777 2728 9778
2727 9780 2726 9798
TIME...MOT...LOC 1546Z 253DEG 18KT 2732 9795
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TMTFlash Flood, Nueces
- When
- August 14, 11:29 AM CST to 12:45 PM CST
- Where
- Nueces County, 3.21 mi SW of Texas Am Cc Univ to 1.24 mi E of Cabaniss Naf
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 27.680, -97.360
Report received from Mping of flooded streets with vehicles stranded along South Padre Island Drive between Rodd Field Road and Staples Street in Corpus Christi.
Flash Flood, Nueces
- When
- August 14, 11:39 AM CST to 12:45 PM CST
- Where
- Nueces County, 2.54 mi WSW of Texas Am Cc Univ to 1.45 mi SW of Texas Am Cc Univ
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 27.700, -97.360
Post on Twitter was received of flooded waters on roadways reaching car bumpers from Flour Bluff to Rodd Field Road.
Flash Flood, Nueces
- When
- August 14, 11:58 AM CST to 12:58 PM CST
- Where
- Nueces County, 1.6 mi SSW of Texas Am Cc Univ to 2.46 mi SW of Texas Am Cc Univ
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 27.689, -97.330
Rodd Field Road south of SPID became flooded and impassible with flood waters. Report by NWS employee of stalled cars with water up to the windows in spots.
Flash Flood, Nueces
- When
- August 14, 12:23 PM CST to 12:57 PM CST
- Where
- Nueces County, 0.65 mi NW of Texas Am Cc Univ to 1.31 mi WNW of Texas Am Cc Univ
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 27.715, -97.329
Report received through Mping of yards being flooded along with waters flooding a basement near Ennis Joslin Road to the west northwest of the Naval Air Station.
Flash Flood, Nueces
- When
- August 14, 12:45 PM CST to 1:45 PM CST
- Where
- Nueces County, 1.5 mi S of North Beach to 1.31 mi WSW of North Beach
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 27.798, -97.393
Harbor Bridge construction project crews temporarily closed the Port Avenue and Nueces Bay Boulevard exits to Martin Luther King Drive and the northwest loop ramp connecting to southbound Crosstown Expressway in downtown Corpus Christi.
Flash Flood, Nueces
- When
- August 14, 12:56 PM CST to 1:56 PM CST
- Where
- Nueces County, 1.36 mi ESE of Cabaniss Naf to 2.34 mi NW of Laguna Vista
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.694, -97.409
Emergency manager reported street flooding across the city from Flour Bluff to southeast Corpus Christi to Midtown to the Bayfront area.
Flash Flood, Nueces
- When
- August 15, 1:32 AM CST to 1:55 AM CST
- Where
- Nueces County, 2.52 mi W of Texas Am Cc Univ to 3.28 mi WNW of Texas Am Cc Univ
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.717, -97.360
Emergency manager reported street flooding at Everhart Road and McArdle Road in Corpus Christi.
Flash Flood, Nueces
- When
- August 15, 1:49 AM CST to 2:25 AM CST
- Where
- Nueces County, 1.51 mi SSE of Corpus Christi to 1.42 mi SSE of Corpus Christi
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.760, -97.410
Emergency manager reported street flooding at Tarlton Street and Blanc Courts near downtown Corpus Christi.
Flash Flood, Nueces
- When
- August 15, 3:13 AM CST to 4:00 AM CST
- Where
- Nueces County, 1.68 mi N of Calallen to 1.36 mi N of Calallen
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.894, -97.626
Emergency manager reported access roads on Interstate 37 were flooded near Labonte Park.
Flash Flood, Nueces
- When
- August 15, 3:13 AM CST to 4:00 AM CST
- Where
- Nueces County, 1.51 mi SSE of Annaville to 1.65 mi WSW of Annaville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.830, -97.570
Emergency manager reported street flooding in area around McKinzie Road and Leopard Street to Interstate 37 where the right two lanes were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14, 20221 death · 1 event
- Lightning Strike in Florida, August 14, 2022$550,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 14, 2022$124,000 · 52 kt wind · 22 events
- Wildfire in Idaho, August 14 to 31, 2022$200,000 · 1 event
- Flash Flooding in Arizona, August 14, 20229 events
- Debris Flow and Flooding in Colorado, August 14, 2022$750 · 3 events
- Flash Flood and Damaging Winds in Nebraska, August 14, 202256 kt wind · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 14, 20222 events
- Flash Flood and Dust Storm in Arizona, August 14, 20222 events
- Flood in Texas, August 14, 20221 event
- Flash Flood in Utah, August 14, 2022$5,000 · 1 event
- Flash Flood in Wyoming, August 14, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053698, 1053699, 1053700, 1053701, 1053702, 1053703, 1053704, 1053705, 1053706, 1053707.